Secondary hyperhidrosis is not a primary disorder; it is a symptom of another medical condition or a side effect caused by medications. Defined by profuse general sweating while sleeping, secondary hyperhidrosis is uncomfortable and can be dangerous if you don’t take care to rehydrate. Here we will decipher why secondary hyperhidrosis happens with certain medications and what you can do to minimize or extinguish your experience of the issue.
Why Medications Cause Secondary Hyperhidrosis
It is not known why some medications cause secondary hyperhidrosis in some patients and not in others. The medications that may cause secondary hyperhidrosis will not necessarily cause the problem in every patient who takes it. In the same way, some may experience a minor issue with general night sweating while others find themselves unable to sleep and grossly uncomfortable. If it’s happening to you, it’s important that you consult a doctor.
What Medications Cause Secondary Hyperhidrosis
There is a long list of medications that cause secondary hyperhidrosis. Among the most commonly prescribed are Ambien, Effexor, Levitra, Zoloft, selenium, Nicorette, OxyContin and more. Prescribed for everything from depression to erectile dysfunction to sleep disorders to simple vitamin deficiency, there is no one or set of common types of medications that cause secondary hyperhidrosis.
Treatments for Secondary Hyperhidrosis Caused by Medications
Any treatment for secondary hyperhidrosis starts with a thorough medical examination. You must first make sure that it is in fact a medication that is causing that problem and not another medical disorder. If you have not been experiencing the symptoms since childhood, it is likely not primary hyperhidrosis, so you need not worry.
Often the cure is as simple as identifying the medication and changing that medication. If that is impossible, your doctor may lower your dosage and see if that helps. It may be advised to take medications that treat the hyperhidrosis directly so you can continue to take the other medications that cause it.
It is important to note that you should not attempt to alter your medication or your medication dosage in an attempt to cure secondary hyperhidrosis without the recommendation and supervision of a doctor.
Other Causes of Secondary Hyperhidrosis
If you determine, together with your doctor, that your secondary hyperhidrosis is not caused by one of the medications you are taking, there could be another disorder that is causing the problem. There are a number of conditions it could be. Among the most common are menopause, lymphoma, obesity, alcoholism, Parkinson’s disease, pregnancy, and rheumatoid arthritis, among others. If this is the case, you may undergo some tests at your doctor’s office to rule out one or more of these issues.